Iowa, 2008Hail and Damaging Wind in Iowa, August 14, 2008
August 14, 2008 · NWS DVN · 3 events in 1 county or zone
An upper level disturbance pushed into eastern Iowa and northwest Illinois August 14 sparking some scattered showers and isolated thunderstorms across the area. One of the storms near Hazelton, IA surpassed severe thresholds producing nickel-sized hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance pushed into eastern Iowa and northwest Illinois August 14 sparking some scattered showers and isolated thunderstorms across the area. One of the storms near Hazelton, IA surpassed severe thresholds producing nickel-sized hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 14, 1:40 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 14, 1:40 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT THU AUG 14 2008
.SYNOPSIS...
SHORT WAVE DIVING SOUTHWARD OUT OF WI TO BRING SCATTERED
THUNDERSTORMS TO THE DVN CWA THROUGH EARLY TONIGHT. THEN QUEBEC
UPPER LOW TO RETROGRADE INTO THE EASTERN GREAT LAKES LATER TONIGHT
AND FRIDAY BEFORE LIFTING BACK TO THE EAST. DEEPENING NORTHEAST LOW
LEVEL FLOW TO BRING DRIER AIR INTO THE REGION. IN THE MEANTIME
EXTREME SOUTHERN SASKATCHEWAN LOW PRESSURE WILL DIVE SOUTHWARD INTO
THE CENTRAL ROCKIES AS RIDGING BUILDS TO THE NORTH. THIS SETS UP A
REX BLOCK IN THE WEST. EVENTUALLY RIDGING ALOFT BUILDS INTO THE
MIDWEST WHILE OPERATIONAL MODELS TAKE LOW TO THE SOUTHERN ROCKIES
EARLY NEXT WEEK. TOWARDS THE END OF NEXT WEEK LOW PRESSURE THEN
CROWBARS NORTHEAST INTO THE PLAINS PER HENRY RULE AS DEEPENING
TROUGH MOVES INTO THE NORTHERN ROCKIES. THE BOTTOM LINE IS OUR
REGION WILL BE IN FOR ABOUT A WEEK OF DRY WEATHER.
..HAASE..
&&
.SHORT TERM...TONIGHT AND FRIDAY...
SHORT WAVE DIVING SOUTHWARD OUT OF WI ASSOCIATED WITH SCATTERED
THUNDERSTORMS IN WI AND SOUTHEAST MN WILL AFFECT THE DVN CWA THROUGH
EARLY TONIGHT. EXPECTING LOW TOPS WITH LITTLE SHEAR AND MARGINAL
INSTABILITY THUS SEVERE THREAT LOW BUT WITH FREEZING LEVELS ABOUT
11000 FEET MAY GET MARGINALLY SEVERE HAIL. IN ADDITION WITH
DEWPOINTS IN THE LOWER 60S AND PRECIPITABLE WATERS IN EXCESS OF AN
INCH COULD SEE BRIEF HEAVY DOWNPOURS IN STRONGER STORMS.
OTHERWISE...ALREADY SEEING DEEPER NORTHEAST FLOW TAKING SHAPE IN MI
AND NORTHERN WI AS DEWPOINTS HAVE BEEN LOWERING ALL AFTERNOON. THE
DRIER AIR WILL BE ARRIVING FROM NORTHEAST TO SOUTHWEST ACROSS THE
DVN CWA OVERNIGHT INTO FRIDAY MORNING.
OTHER THAN A SLIGHT CHANCE OF STORMS FRIDAY MORNING IN OUR SOUTHWEST
CWA...HIGH PRESSURE WILL BE BUILDING OUT OF THE GREAT LAKES FOR A
VERY PLEASANT FRIDAY WITH COMFORTABLE TEMPERATURES AND HUMIDITIES.
TIME HEIGHT SECTIONS AND BUFKIT INDICATE PLENTY OF SUNSHINE TOO
ACROSS MUCH OF THE DVN CWA...EXCEPT THE SOUTHWEST CWA WHERE MORE
CLOUDS EXPECTED. EXCELLENT HAY CUTTING WEATHER.
..HAASE..
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS OUR CUT OFF LOW SLOWLY
ROTATES SOUTH ACROSS THE EASTERN ROCKIES...A SURFACE RIDGE BUILDS
OVER THE NORTHERN PLAINS...MINNESOTA AND WISCONSIN. THIS SURFACE
RIDGE SLOWLY SHIFTS SOUTH TO LAY OVER THE FORECAST AREA FRIDAY
NIGHT...AND LINGERS ON SATURDAY AND SATURDAY NIGHT. THUS...WE WILL
GET IN SOME SURFACE DRY AIR SETTLING IN FRIDAY NIGHT AND
SATURDAY...WITH DEWPOINTS ONLY IN THE 50S. THEY INCREASE AGAIN
SATURDAY AFTERNOON AND NIGHT BUT ONLY TO AROUND 60. BETWEEN ALL
THIS DRY AIR AND THE RIDGING DO NOT EXPECT ANY PRECIPITATION. WITH
THE NORTHEAST FLOW FRIDAY NIGHT AND EARLY SATURDAY TEMPERATURES WILL
BE COOLER THAN NORMAL...BUT NOT BY MUCH WITH ALL THE SUNSHINE.
SLIGHTLY WARMER CONDITIONS SATURDAY NIGHT AS THE AIRMASS MODIFIES
WITH THE DRY GROUND AND SUNSHINE.
SUNDAY THROUGH THURSDAY THERE WILL BE SIGNIFICANT CHANGES TO THE
SENSIBLE WEATHER FORECAST. THE LAST COUPLE OF RUNS OF BOTH THE GFS
AND ECMWF HAVE SENT THE CUT OFF UPPER LEVEL LOW A LITTLE FARTHER
SOUTHWEST...LEAVING THE FORECAST AREA HIGH AND DRY FOR SUNDAY
THROUGH AT LEAST TUESDAY. WOULD BE LEERY OF JUMPING ON THIS
FORECAST TREND USUALLY...BUT IT IS NOT NEW...IT SHOWED UP ON THE NEW
ECMWF YESTERDAY AFTERNOON AS A NEW TREND THEN...AND THE 00Z GFS
BEGAN TO TREND THAT DIRECTION. HAVE DEVIATED FROM THE HPC
GUIDANCE...BUT THIS GUIDANCE STILL SEEMS TO BE HANGING ON TO THE
WETTER SOLUTION OF YESTERDAY. THE 12Z GFS HAS CONTINUED THIS
TREND...AS HAS THE NEW 12Z NAM. ESSENTIALLY AS THE CUT OFF LOW
SHIFT SOUTH IN THE NEXT 24-48 HOURS...A REX BLOCK OF SORTS FORMS
OVER THE ROCKIES FOR SATURDAY NIGHT INTO THE EARLY PART OF THE
WEEK. THE CUT OFF LOW GETS RATHER WEAK AT THIS POINT...BEFORE IT IS
PICKED UP BY A LONGWAVE TROUGH THAT MOVES OVER THE WESTERN STATES
LATE WEDNESDAY AND THURSDAY...AND PUSHES TOWARDS US AS A TROUGH
THURSDAY FROM THE SOUTHWEST. THUS...HAVE ALLOWED POPS TO INCREASE
AGAIN FOR WEDNESDAY AND THURSDAY AS THIS TROUGH MOVES NORTHEAST
AGAIN...THOUGH CONFIDENCE IS NOT HIGH GIVEN RECENT CHANGES IN THE
MODELS. HAVE WARMED UP TEMPERATURES THROUGH THE PERIOD WITH MORE
SUNSHINE AND LESS PRECIPITATION EXPECTED...THOUGH WE WILL STILL BE A
LITTLE BELOW NORMAL THROUGH THE PERIOD. ...LE...
&&
.AVIATION...
SCATTERED AND SHORT LINES OF STORMS IN EASTERN IA THROUGH EARLY
TONIGHT. COVERAGE NOT ENOUGH TO WARRANT MORE THAN VCTS AT THIS TIME.
MVFR CIGS/VIS IN THUNDERSTORMS OTHERWISE VFR CONDITIONS THROUGH
TONIGHT. VFR CONDITIONS ON FRIDAY AS HIGH PRESSURE BUILDS OUT OF THE
GREAT LAKES. SPECIFICALLY LOOK FOR FEW-SCT040-050 ON FRIDAY WITH
NORTHEAST WINDS 5 TO 10 KNOTS.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
HAASE/LE
Hazardous weather outlook, Aug 14, 10:42 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT THU AUG 14 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1142 AM CDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS AND SHORT LINES OF STORMS SHOULD DEVELOP
THIS AFTERNOON INTO EARLY TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL
AND WIND GUSTS AROUND 40 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HAASE
In the hours before
Special weather statement, Aug 14, 3:14 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT THU AUG 14 2008
IAZ040>042-051>054-063>066-ILZ001-002-007-009-142315-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS
414 PM CDT THU AUG 14 2008
...SCATTERED THUNDERSTORMS DEVELOPING NORTH OF I-80...
AT 410 PM CDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
DEVELOPING NORTH OF I-80. OTHER THUNDERSTORMS NORTH OF HIGHWAY 20
WILL BE MOVING SOUTH INTO NORTHEAST IOWA THROUGH 6 PM.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN
EXCESS OF ONE INCH...ALONG WITH HAIL TO NEAR PENNY SIZE.
HAASE
Local storm report, Aug 14, 4:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL CEDAR RAPIDS 41.97N 91.67W
08/14/2008 M0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZE HAIL ALONG WITH HEAVY RAIN AND GUSTY WINDS.
&&
JH2Local storm report, Aug 14, 4:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/14/2008 M1.00 INCH LINN IA TRAINED SPOTTER
DURING PAST 15 MINUTES.
&&
MIKEZLocal storm report, Aug 14, 4:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/14/2008 M1.50 INCH LINN IA TRAINED SPOTTER
1.5 INCHES IN LAST 25 MINUTES.
&&
DLSLocal storm report, Aug 14, 4:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/14/2008 E50 MPH LINN IA TRAINED SPOTTER
ESTIMATED 40 TO 50 MPH WINDS AND PEA SIZE HAIL.
&&
DLSLocal storm report, Aug 14, 4:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/14/2008 M1.80 INCH LINN IA TRAINED SPOTTER
DURING THE PAST 40 MINUTES. RAIN IS LETTING UP.
&&
MIKEZThunderstorm Wind, Buchanan
- When
- August 14, 4:55 PM CST
- Where
- Buchanan County, 2.06 mi NW of Hazleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.640, -91.930
Wind gusts estimated to be 60 mph blew down several tree branches and bent some corn fields about 2 miles northwest of Hazelton, IA at 555 pm August 14. Some pea-sized hail was also observed.
Hail, Buchanan
- When
- August 14, 4:55 PM CST
- Where
- Buchanan County, 2.06 mi NW of Hazleton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.640, -91.930
Nickel-sized hail fell 2 miles northwest of Hazelton, IA at 555 pm August 14.
Hail, Buchanan
- When
- August 14, 5:00 PM CST
- Where
- Buchanan County, 0.86 mi NW of Hazleton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.630, -91.910
Nickel-sized hail fell 1 mile north of Hazelton, IA at 600 pm August 14.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130382, 130383, 130384.